Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 105, NWS Newport/Morehead City, NC

November 9, 2016

NWS Newport/Morehead City, NC issued this small craft advisory at Nov 9, 2016, 4:06 AM EST. It took effect at Nov 9, 2016, 10:00 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2016, 4:06 AM EST (09:06 UTC)
In effect from
Nov 9, 2016, 10:00 PM EST
Expired
Nov 11, 2016, 3:00 AM EST
In force
29 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Nov 9, 3:54 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 9, 3:54 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
354 AM EST Wed Nov 9 2016

.SYNOPSIS...
A cold front will move across the area later today. A stronger
cold front will approach Friday and move offshore Friday night and
early Saturday. High pressure will build back again this weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 3 AM Wednesday...A strong upper trough across the Ohio River
Valley with an attendant cold stretching along the Appalachian
mountains early this morning will move across eastern NC today.
Clouds will continue to thicken and lower through the morning but
precip should hold off until mid day to early afternoon as the
sub-cloud layer remains very dry. The better chance of showers will
likely come late this afternoon as the core of the upper trough
moves into the region. Despite strong forcing ahead of the upper
trough, not anticipating a lot of rainfall with westerly
downsloping flow dominating. Highs today will generally be in the
mid to upper 60s.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Wednesday...Shower chances continue this evening with
the upper trough continuing to swing across the region with best
chances across NE sections. The column dries quickly late in the
evening and after midnight with skies clearing from the west.
Strong CAA develops in the wake of the upper trough with gusty NW
winds developing late evening through the overnight, especially
along the coast where gusts of 30-40mph will be possible. Lows
expected in the low to mid 40s inland to around 50 along the
coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 340 AM Wednesday, upper level low pressure will move
offshore Thursday. Another strong cold front will cross the region
late Friday/Friday evening with a cool but dry weekend expected.

Thursday through Saturday...As closed upper low moves offshore
Thursday, gusty northwest winds gradually back to SW/WSW late on
Thursday into early Friday ahead of a stronger cold front.
Temperatures will be cooler on Thursday with gusty NW winds in
strong cold-air advection behind the first cold front leading to
highs in the upper 50s to lower 60s. With the more SW flow on
Friday, temperatures warm ahead of the cold front with highs in
the upper 60s to around 70 degrees. Despite some strong mid-level
shortwave energy crossing the region Friday night and Saturday,
the low-level will remain dry and no precipitation is expected
with this front. Saturday will be similar to Thursday with gusty
NW winds and highs in the mid/upper 50s.

Saturday Night through Tuesday...As high pressure settles over the
Carolinas and winds diminish, expected Saturday night to be cold
with lows around freezing inland to the upper 30s south coast and
mid 40s Outer Banks. This appears to be a short-lived cold
outbreak as upper heights build and highs quickly return to the
60s Sunday into Tuesday. GFS hints at a coastal system that could
produce some precipitation along the coast Monday into Tuesday,
while the ECWMF keeps the area dry. Will go with continuity and
keep things dry at this time.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Tonight/...
As of 1 AM Wednesday...Expect VFR conditions through this morning
with mid and high clouds gradually lowering ahead of a cold front
and strong upper trough. Isolated to scattered showers will be
possible this afternoon and evening as the trough and attendant
front moves across the region, with best chances of showers across
NE rtes. Mainly VFR cigs expected this afternoon and evening but
could see periods of MVFR cigs with heavier showers, with better
chances of lower cigs this evening. Skies clear late evening and
overnight with VFR dominating and gusty NW winds developing,
especially along the coast.

Long Term /Thursday through Sunday/...
As of 345 AM Tuesday, with generally dry and cool weather expected
through the weekend, VFR conditions are expected to prevail.
Expect gusty N/NW winds behind cold fronts on Thursday and again
on Saturday with gusts to 25-30 knots possible.

&&

.MARINE...
Short Term /through Tonight/...
As of 3 AM Wednesday...A cold front will approach from the west
this morning and cross the waters this afternoon. W/SW winds
around 10-15 kt expected much of the day with winds becoming NW
and increasing to 20-30 kt overnight. Gusts to gale force will be
possible late this evening into Thursday morning and have upgraded
the SCA to a Gale Warning for all waters except the Neuse/Pamlico
River zones where an SCA has been initiated for the same time.
Both Wavewatch and NWPS are not handling the backswell from a low
pressure system across the western Atlantic and have been underdone
with seas by 3-5 ft across the northern waters overnight. Seas
continue around 7-10 ft north of Ocracoke Inlet and 3-6 ft south
early this morning. Do expect seas to gradually subside today as
the low pressure system moves away from the area but confidence is
low with just how much they'll come down and expect it to remain a
few feet above model guidance. Seas will build again overnight
tonight as strong NW flow develops.

Have extended High Surf Advisory through 1 PM this afternoon as
large long period swell continue across the waters. With models
handling the swell poorly...confidence is low as when the surf may
fall below criteria but the trend is for the swells to gradually
subside through the day.

Long Term /Thursday through Sunday/...
As of 350 AM Wednesday, gusty north to northwest winds and very
rough seas will persist Thursday, especially in the morning, with
double-digit seas and winds gusting to near 30 knots. By later in
the day Thursday and into Friday, winds back to more SW/W at 10-20
knots with seas dropping off to 3-5 feet per local SWAN model.
This will be a short-lived lull, as a strong cold front crosses
the area late Friday leading to another round of gusty NW winds
20-30 knots with seas building and another SCA will be likely.
Initialized the Thursday wave forecast with the local SWAN as
current Wavewatch was too low as expect seas as high as 11-13 feet
during the morning hours on Thursday. Seas will probably top out
at least 7-8 feet behind the second front Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 1 PM EST this afternoon for NCZ103.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM EST
     Thursday for AMZ136-137.
     Gale Warning from 10 PM this evening to 10 AM EST Thursday for
     AMZ130-131-135-150-152-154-156-158.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...CTC
AVIATION...CTC/SK
MARINE...CTC/SK
Hazardous weather outlook, Nov 8, 8:59 PM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
859 PM EST TUE NOV 8 2016

NCZ029-044>047-079>081-090>095-098-100200-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
859 PM EST TUE NOV 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD AIRMASS IS EXPECTED TO MOVE INTO EASTERN NORTH CAROLINA
THIS WEEKEND...WITH TEMPERATURES DROPPING INTO THE LOW TO MID 30S
SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-100200-
OUTER BANKS DARE-
859 PM EST TUE NOV 8 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-100200-
OUTER BANKS HYDE-
859 PM EST TUE NOV 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 4:06 AM ESTGale WarningMHX29 hr
Nov 9, 12:40 PM ESTCoastal Flood AdvisoryMHX20 hr

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.